Propagation phenomena for a two-species Lotka–Volterra strong competition system with nonlocal dispersal

  • Guo-Bao Zhang
  • Xiao-Qiang ZhaoEmail author


This paper is concerned with the propagation phenomena for a two-species Lotka–Volterra strong competition system with nonlocal dispersal. We first establish the existence of bistable traveling waves by appealing to the theory of monotone semiflows. Then we use a dynamical systems approach to prove that such bistable traveling waves are asymptotically stable and unique modulo translation. Finally, we study the spreading properties of solutions for a class of initial conditions by the comparison arguments and the method of super- and subsolutions. It is shown that for initial conditions where both species u and v are initially absent from the right half-line \(x > 0\), and the species v dominates the species u around \(x=-\infty \) initially, if v spreads in absence of u slower than u in absence of v, then solutions of the initial value problem will approach a propagating terrace, which connects the unstable state (0, 0) to the stable state (1, 0), and then the stable state (1, 0) to the other stable state (0, 1).

Mathematics Subject Classification

35K57 35C07 35B40 92D25 



G.-B. Zhang was supported by NSF of China (11861056), NSF of Gansu Province (18JR3RA093) and the postdoctoral fellowship at the Memorial University of Newfoundland, and X.-Q. Zhao was partially supported by the NSERC of Canada. We are also grateful to the anonymous referee for careful reading and valuable comments which led to improvements of our original manuscript.


  1. 1.
    Aronson, D.G., Weinberger, H.F.: Multidimensional nonlinear diffusion arising in population genetics. Adv. Math. 30, 33–76 (1978)MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    Bates, P., Fife, P., Ren, X., Wang, X.: Traveling waves in a convolution model for phase transitions. Arch. Ration. Mech. Anal. 138, 105–136 (1997)MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Carr, J., Chmaj, A.: Uniqueness of travelling waves of nonlocal monostable equations. Proc. Am. Math. Soc. 132, 2433–2439 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Carrére, C.: Spreading speeds for a two-species competition–diffusion system. J. Differ. Equ. 264, 2133–2156 (2018)MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Chasseigne, E., Chaves, M., Rossi, J.: Asymptotic behavior for nonlocal diffusion equations. J. Math. Pure Appl. 86, 271–291 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Chen, X.: Existence, uniqueness and asymptotic stability of traveling waves in non-local evolution equations. Adv. Differ. Equ. 2, 125–160 (1997)zbMATHGoogle Scholar
  7. 7.
    Chen, F.: Stability and uniqueness of traveling waves for system of nonlocal evolution equations with bistable nonlinearity. Discrete Contin. Dyn. Syst. 24, 659–673 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Coville, J.: Travelling Waves in a Nonlocal Reaction Diffusion Equation with Ignition Nonlinearity. Ph.D. thesis, Universit Pierre et Marie Curie, Paris (2003)Google Scholar
  9. 9.
    Coville, J., Dupaigne, L.: On a nonlocal reaction diffusion equation arising in population dynamics. Proc. R. Soc. Edinb. 137A, 1–29 (2007)zbMATHGoogle Scholar
  10. 10.
    Coville, J.: Travelling fronts in asymmetric nonlocal reaction diffusion equation: the bistable and ignition case. Prpublication du CMM, Hal-00696208 (2012)Google Scholar
  11. 11.
    Ducrot, A., Giletti, T., Matano, H.: Existence and convergence to a propagating terrace in one dimensional reaction–diffusion equations. Trans. Am. Math. Soc. 366, 5541–5566 (2014)MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    Ermentrout, G., McLeod, J.: Existence and uniqueness of traveling waves for a neural network. Proc. R. Soc. Edin. 123A, 461–478 (1993)zbMATHCrossRefGoogle Scholar
  13. 13.
    Fang, J., Zhao, X.-Q.: Traveling waves for monotone semiflows with weak compactness. SIAM J. Math. Anal. 46, 3678–3704 (2014)MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Fang, J., Zhao, X.-Q.: Bistable traveling waves for monotone semiflows with applications. J. Eur. Math. Soc. 17, 2243–2288 (2015)MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    Fife, P., McLeod, J.: The approach of solutions of nonlinear diffusion equations to travelling front solutions. Arch. Ration. Mech. Anal. 65, 335–361 (1977)MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Fife, P.: Some nonclassical trends in parabolic-like evolutions. In: Kirkilionis, M., Krömker, S., Rannacher, R., Tomi, F. (eds.) Trends in Nonlinear Analysis, pp. 153–191. Springer, Berlin (2003) Google Scholar
  17. 17.
    Garcia-Melian, J., Rossi, J.: On the principal eigenvalue of some nonlocal diffusion problems. J. Differ. Equ. 246, 21–38 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  18. 18.
    Girardin, L., Lam, K.-Y.: Invasion of open space by two competitors: spreading properties of monostable two-species competition–diffusion systems. Proc. Lond. Math. Soc. 119, 1279–1335 (2019)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Guo, J.-S., Wu, C.-H.: Traveling wave front for a two-component lattice dynamical system arising in competition models. J. Differ. Equ. 252, 4357–4391 (2012)MathSciNetzbMATHCrossRefGoogle Scholar
  20. 20.
    Hetzer, G., Nguyen, T., Shen, W.: Coexistence and extinction in the Volterrra–Lotka competition model with nonlocal dispersal. Commun. Pure Appl. Anal. 11, 1699–1722 (2012)MathSciNetzbMATHCrossRefGoogle Scholar
  21. 21.
    Hou, X., Wang, B., Zhang, Z.-C.: The mutual inclusion in a nonlocal competitive Lotka Volterra system. Jpn. J. Ind. Appl. Math. 31, 87–110 (2014)MathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    Hsu, S.-B., Wang, F.-B., Zhao, X.-Q.: Dynamics of a periodically pulsed bio-reactor model with a hydraulic storage zone. J. Dyn. Differ. Equ. 23, 817–842 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  23. 23.
    Huang, R., Mei, M., Wang, Y.: Planar traveling waves for nonlocal dispersion equation with monostable nonlinearity. Discrete Contin. Dyn. Syst. 32, 3621–3649 (2012)MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    Hutson, V., Martinez, S., Mischaikow, K., Vickers, G.T.: The evolution of dispersal. J. Math. Biol. 47, 483–517 (2003)MathSciNetzbMATHCrossRefGoogle Scholar
  25. 25.
    Ignat, L., Rossi, J.: A nonlocal convection–diffusion equation. J. Funct. Anal. 251, 399–437 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  26. 26.
    Jin, Y., Zhao, X.-Q.: Spatial dynamics of a periodic population model with dispersal. Nonlinearity 22, 1167–1189 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  27. 27.
    Kan-On, Y.: Parameter dependence of propagation speed of travelling waves for competition–diffusion equations. SIAM J. Math. Anal. 26, 340–363 (1995)MathSciNetzbMATHCrossRefGoogle Scholar
  28. 28.
    Kao, C., Lou, Y., Shen, W.: Random dispersal versus non-local dispersal. Discrete Contin. Dyn. Syst. 26, 551–596 (2010)MathSciNetzbMATHGoogle Scholar
  29. 29.
    Li, W.-T., Zhang, L., Zhang, G.-B.: Invasion entire solutions in a competition system with nonlocal dispersal. Discrete Contin. Dyn. Syst. 35, 1531–1560 (2015)MathSciNetzbMATHCrossRefGoogle Scholar
  30. 30.
    Li, W.-T., Wang, J.-B., Zhao, X.-Q.: Spatial dynamics of a nonlocal dispersal population model in a shifting environment. J. Nonlinear Sci. 28, 1189–1219 (2018)MathSciNetzbMATHCrossRefGoogle Scholar
  31. 31.
    Lv, G., Wang, X.-H.: Stability of traveling wave fronts for nonlocal delayed reaction diffusion systems. Z. Anal. Anwend. J. Anal. Appl. 33, 463–480 (2014)MathSciNetzbMATHCrossRefGoogle Scholar
  32. 32.
    Murray, J.: Mathematical Biology, 3rd edn. Springer, Berlin (1993)zbMATHCrossRefGoogle Scholar
  33. 33.
    Pan, S., Lin, G.: Invasion traveling wave solutions of a competitive system with dispersal. Bound. Value Probl. 2012, 120 (2012)MathSciNetzbMATHCrossRefGoogle Scholar
  34. 34.
    Rodriguez, N.: On an integro-differential model for pest control in a heterogeneous environment. J. Math. Biol. 70, 1177–1206 (2015)MathSciNetzbMATHCrossRefGoogle Scholar
  35. 35.
    Schumacher, K.: Traveling-front solutions for integro-differential equations. I. J. Reine. Angew. Math. 316, 54–70 (1979)zbMATHGoogle Scholar
  36. 36.
    Shen, W., Shen, Z.: Transition fronts in nonlocal equations with time heterogeneous ignition nonlinearity. Discrete Contin. Dyn. Syst. 37, 1013–1037 (2017)MathSciNetzbMATHCrossRefGoogle Scholar
  37. 37.
    Tsai, J.-C.: Global exponential stability of traveling waves in monotone bistable systems. Discrete Contin. Dyn. Syst. 21, 601–623 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  38. 38.
    Weng, P., Zhao, X.-Q.: Spreading speed and traveling waves for a multi-type SIS epidemic model. J. Differ. Equ. 229, 270–296 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  39. 39.
    Xu, D., Zhao, X.-Q.: Bistable waves in an epidemic model. J. Dyn. Differ. Equ. 16, 679–707 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  40. 40.
    Yagisita, H.: Existence and nonexistence of traveling waves for a nonlocal monostable equation. Publ. RIMS Kyoto Univ. 45, 925–953 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  41. 41.
    Yang, F.-Y., Li, Y., Li, W.-T., Wang, Z.-C.: Traveling waves in a nonlocal dispersal Kermack–Mckendrick epidemic model. Discrete Contin. Dyn. Syst. Ser. B 18, 1969–1993 (2013)MathSciNetzbMATHCrossRefGoogle Scholar
  42. 42.
    Yu, X., Zhao, X.-Q.: A nonlocal spatial model for Lyme disease. J. Differ. Equ. 261, 340–372 (2016)MathSciNetzbMATHCrossRefGoogle Scholar
  43. 43.
    Yu, Z.-X., Xu, F., Zhang, W.-G.: Stability of invasion traveling waves for a competition system with nonlocal dispersals. Appl. Anal. 96, 1107–1125 (2017)MathSciNetzbMATHCrossRefGoogle Scholar
  44. 44.
    Zhang, G.-B., Li, W.-T., Wang, Z.-C.: Spreading speeds and traveling waves for nonlocal dispersal equations with degenerate monostable nonlinearity. J. Differ. Equ. 252, 5096–5124 (2012)MathSciNetzbMATHCrossRefGoogle Scholar
  45. 45.
    Zhang, G.-B., Ma, R., Li, X.-S.: Traveling waves for a Lotka–Volterra strong competition system with nonlocal dispersal. Discrete Contin. Dyn. Syst. Ser. B 23, 587–608 (2018)MathSciNetzbMATHGoogle Scholar
  46. 46.
    Zhang, G.-B., Dong, F.-D., Li, W.-T.: Uniqueness and stability of traveling waves for a three-species competition system with nonlocal dispersal. Discrete Contin. Dyn. Syst. Ser. B 24, 1511–1541 (2019)MathSciNetzbMATHGoogle Scholar
  47. 47.
    Zhang, L., Li, B.: Traveling wave solutions in an integro-differential competition model. Discrete Contin. Dyn. Syst. Ser. B 17, 417–428 (2012)MathSciNetzbMATHCrossRefGoogle Scholar
  48. 48.
    Zhao, X.-Q.: Dynamical Systems in Population Biology, 2nd edn. Springer, New York (2017)zbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.College of Mathematics and StatisticsNorthwest Normal UniversityLanzhouChina
  2. 2.Department of Mathematics and StatisticsMemorial University of NewfoundlandSt. John’sCanada

Personalised recommendations